{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,5,2]],"date-time":"2026-05-02T19:52:06Z","timestamp":1777751526205,"version":"3.51.4"},"reference-count":0,"publisher":"S. Karger AG","license":[{"start":{"date-parts":[[2009,2,19]],"date-time":"2009-02-19T00:00:00Z","timestamp":1235001600000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/karger.com\/pages\/terms-and-conditions"},{"start":{"date-parts":[[2009,2,19]],"date-time":"2009-02-19T00:00:00Z","timestamp":1235001600000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/karger.com\/pages\/terms-and-conditions"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Acta Haematol"],"abstract":"<jats:p>Agranulocytosis is a rare side effect of phenytoin treatment. We describe the case of an elderly man who developed agranulocytosis 2 weeks following initiation of phenytoin treatment, on no cytotoxic drugs or any other medications except decadron. The white blood cell count was 300\/mm3 with absent granulocytes. The liver enzymes were also noted to be newly elevated. Complete workup showed no evidence of infection. The patient was managed as a case of neutropenic fever and phenytoin was discontinued. A bone marrow biopsy showed absent granulocyte precursors after myelocytes, and an antigranulocyte antibody titer was negative, which suggests a direct toxic effect rather than an immunologic phenomenon. Both agranulocytosis and hepatitis were readily reversible on phenytoin cessation.<\/jats:p>","DOI":"10.1159\/000204838","type":"journal-article","created":{"date-parts":[[2009,2,20]],"date-time":"2009-02-20T14:45:47Z","timestamp":1235141147000},"page":"212-213","source":"Crossref","is-referenced-by-count":11,"title":["Phenytoin-Induced Agranulocytosis: A Nonimmunologic Idiosyncratic Reaction?"],"prefix":"10.1159","author":[{"given":"Melhem J.A.","family":"Sharafuddin","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Robert G.","family":"Spanheimer","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Grant L.","family":"McClune","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"127","published-online":{"date-parts":[[2009,2,19]]},"container-title":["Acta Haematologica"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/www.karger.com\/Article\/Pdf\/204838","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/karger.com\/article-pdf\/doi\/10.1159\/000204838","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,29]],"date-time":"2026-04-29T11:57:35Z","timestamp":1777463855000},"score":1,"resource":{"primary":{"URL":"https:\/\/karger.com\/article\/doi\/10.1159\/000204838"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2009,2,19]]},"references-count":0,"URL":"https:\/\/doi.org\/10.1159\/000204838","archive":["Portico"],"relation":{},"ISSN":["0001-5792","1421-9662"],"issn-type":[{"value":"0001-5792","type":"print"},{"value":"1421-9662","type":"electronic"}],"subject":[],"published":{"date-parts":[[2009,2,19]]}}}